NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, August 17, 2017
I`m a 49 yr old female, 19 months post total hysterectomy; overweight but generally healthy. Listed below is a short history about which I would like to know if you have any thoughts or insights. I would appreciate it, especially if there are questions I should be asking when I see the nephrologist on Thursday.
A recent abdominal CT scan revealed "severe right-sided HUN with apparent narrowing of the ureter in the mid pelvis. Thinning of the renal cortex and absence of perinephric inflammation favors longstanding condition." I was in the ER for severe abdominal pain. All blood work and urinalysis was fine at that time. They sent me home with no diagnosis.
About 2 weeks later I was in the ER again for BP that was 200/110 and chest pain. I was kept for observation which revealed my BP fluctuating between that high and a low of 105/60--eventually levelling off at 130/80 which is where it usually is. When I took my BP today it was 111/70. The blood tests at the hospital (about a week ago) showed electrolyte imbalances--low potassium (3.3), low sodium (129), low calcium (8.4), and high alkaline phosphatase (116). Also both eosinophils were high.
I`m having differing opinions from my doctors about what to do--my GI says see a urologist; my internist has made me an appt. with a nephrologist later this week. No one seems too concerned about things, but I`m wondering if the big picture has gotten lost--as in how all of things might fit together. I also have "low attentuation" on my thyroid and am having that sonogrammed this week. Almost exactly a year ago, I had an almost identical episode of sudden soaring BP and electrolyte imbalance. No diagnosis was ever really made. Seems like an awful lot of hormone/adrenal sorts of things going on at the same time.
As to pain--I can`t stand any kind of lumbar support on my back; I have intermittent stomach pain which can be severe mostly on the left side though (GI doc is checking this out with a colonoscopy). Generally though, I have felt "icky" for months now--fatigued, and I get these weird "crawly" feelings in my body--not quite achy but almost. I find myself tightening and untightening my leg muscles a lot to try and get rid of the weird feeling.
Your case sounds very complex, and without actually seeing and examining you, I can only offer you a few thoughts that may help. I think that your doctor is right in referring you to a nephrologist. However, the right-sided hydronephrosis that you describe is of great concern and will almost certainly need to be surgically repaired, so you should see a urologist as well. I am wondering if something could have happened at the time of your hysterectomy that caused the right ureter to be blocked, leading to these problems.
The sudden episodes of high blood pressure are also of concern, and may be caused by your damaged right kidney releasing a hormone called renin, which can cause high BP as well as a low blood potassium level. There are some endocrine conditions and tumors that may cause symptoms such as you are describing, and I suspect that your nephrologist will test for those as well.
It is possible that some of your muscle symptoms may be caused by your low potassium too. As for the eosinophils: depending on what medications you are on, some may cause allergic reactions. Another possibility is that you have a type of disorder called "vasculitis," which affects blood vessels and can cause high blood pressure, abdominal pain, and eosinophils in the blood.
Overall, the main problem at this time is the blocked right kidney and the permanent damage that may be occurring (or already have occurred), as well as the hypertension that it may be causing. Since you are young and have many years ahead of you, it is important to get the right kidney repaired as soon as possible, both because you need full kidney function and because hypertension can cause severe damage to other organs and can considerably shorten a person's life expectancy.
I would be interested in hearing how this turns out, if you could write back and let me know -- good luck!
Mildred Lam, MD
Associate Professor of Medicine
School of Medicine
Case Western Reserve University